Serotonin syndrome: (i) Spontaneous reports of serotonin syndrome associated with the co-administration of linezolid and serotonergic agents, including antidepressants such as selective serotonin reuptake inhibitors (SSRIs) have been reported. Co-administration of linezolid and serotonergic agents is therefore contraindicated except where administration of linezolid and concomitant serotonergic agents is essential. In those cases patients should be closely observed for signs and symptoms of serotonin syndrome such as cognitive dysfunction, hyperpyrexia, hyperreflexia and incoordination. If signs or symptoms occur physicians should consider discontinuing either one or both agents; if the concomitant serotonergic agent is withdrawn, discontinuation symptoms can occur.
(ii) In emergency situations: If linezolid must be administered to a patient receiving a serotonergic drug, the serotonergic drug must be immediately stopped and the patient should be closely monitored for emergent symptoms of CNS toxicity for two weeks (five weeks if fluoxetine was taken), or until 24 hours after the last dose of linezolid, whichever comes first.
(iii) In non-emergency situations: Most serotonergic psychiatric drugs should be stopped at least 2 weeks in advance of linezolid treatment. Fluoxetine, which has a longer half-life compared to similar drugs, should be stopped at least 5 weeks in advance.
(iv) Serotonergic psychiatric drugs should not be started in a patient receiving linezolid. Wait until 24 hours after the last dose of linezolid before starting the serotonergic psychiatric drugs.